Special Education Law and Advocacy Training: An Introduction for Practitioners and Advocates Saturday and Sunday November 4th and 5th 2017 Virginia Wesleyan University
Saturday, 4 , 2017 8:00 - 9:00 Registration
9:00 - 9:15 Welcoming Remarks
9:15 - 9:45 Serving Low and Moderate Income Families (30 minutes). This presentation will offer insights regarding special considerations for service to low-income families, parents with disabilities, and parents with limited English proficiency. Issue to be addressed will include transportation, record-keeping, client management, logistical and cultural barriers. The presentation will include an overview of those provisions of the McKinney-Vento Homeless Student Assistance Act pertinent to the representation of parents of children with special needs.
9:45 - 11:00 Attorneys Conducting Client Intake Meetings in Special Education Cases: (1 hour, 15 minutes). This presentation will include tips regarding the efficient conduct of an initial intake meeting. The explanation of the impartial hearing process, review of educational records, managing client expectations, and explanation of the attorney client relationship as outlined in the retainer agreement or engagement letter, will be among the practice matters addressed by this presentation. A one-hour presentation will be followed by fifteen minutes of questions and discussion.
9:45 - 11:00 Advocates: Special Education Advocacy 101: (1 hour, 15 minutes) This presentation will introduce and equip participants with basic skill knowledge on participatory Special Education advocacy technique. Participate will gain familiarly with laws and regulations that govern special education services and obtain an enhance understanding and practice of the concepts of advocacy.
11:00 - 11:15 Break
11:15 - 12:30 Attorneys: Selecting Cases for IDEA Litigation (1 hour, 15 minutes). This presentation will provide information and insights that will be useful to attorneys in identifying the “good” special education case. The presentation will outline factors related to procedural and substantive requirements of the IDEA, ethical considerations, and fee-recovery issues. A one-hour presentation will be followed by fifteen minutes of questions and discussion.
11:15 - 12:30 Advocates: How to identify the important issues of a Case (1 hour, 15 minutes): The Presentation will teach participants how to use educational records to spot issues in a case, and clarify desired outcomes for their client. 12:30 - 1:15 Lunch- Provided
1:15 - 2:30 (Both) The Individualized Education Program (1 hour,15 minutes). The IEP is the cornerstone of a disabled student’s right to a free and appropriate public education. This presentation will outline the procedural and substantive requirements for “FAPE” and for the “IEP” as mandated by the Individuals with Disabilities Education Act. A one-hour presentation will be followed by fifteen minutes of questions and discussion.
2:30 - 2:45 Break
2:45 - 4:00 (Both) The Special Education Evaluation Process. (1 hour, 15 minutes). Evaluation in all areas of disability and suspected disability is mandated by the Individuals with Disabilities Act. This one- hour presentation will provide an overview of the varieties of evaluations, the use of evaluations in the development of the IEP, and the right of parents to independent evaluations at public expense. The presentation will emphasize the use of evaluations to develop litigation strategies and examination of witnesses. A one-hour presentation will be followed by fifteen minutes of questions and discussion.
5:00 - 6:00 Networking Social Mixer: Location TBA
Sunday, 5 , 2017 9:30 - 10:45 Attorneys-Drafting the Due Process Complaint (1 hour, 15 minutes). Litigation under the Individuals with Disabilities Education Act begins with disagreement regarding a child’s classification, evaluation, program of special education and related services, or placement. This presentation will provide guidance regarding the drafting of the hearing request, or due process complaint, and will outline the elements of a sufficient complaint under the IDEA, and the development of a comprehensive request for appropriate relief. In addition, the presentation will include drafting tips for the drafting of clear and concise hearing requests. A one-hour presentation will be followed by fifteen minutes of questions and discussion.
9:30 - 10:45 Advocacy: Special Education: Strengthening the FAPE: (1 hour, 15 minutes) This session with review recent cases that discuss the requirement of FAPE. Participates will learn how to identify FAPE requirement under Section 504 and IDEA as defined in the law.
10:45 - 10:55 Break
10:55 - 12:10 Attorney Drafting a Winning Closing Brief (1 hour, 15 minutes). This session will provide concrete writing tips for the drafting of a closing brief after an impartial hearing. Specific guidance will be provided regarding the structure of an effective closing brief, the use of state and federal regulations and judicial precedents in special education law, and addressing common issues in such hearings. A one-hour presentation will be followed by fifteen minutes of questions and discussion.
10:55 - 12:10 Advocacy Discipline of Students with Disabilities: ( 1hour 15minutes) Student with disabilities are disproportionately discipline and excluded from school. This session will provide participates will information regarding the students rights regarding discipline. 12:10 - 12:55 Lunch
12:55 – 1:10 Recovery of Attorney Fees in IDEA Proceedings (1 hour, 15 minutes). The IDEA includes a fee- shifting provision that allows for the prevailing party to recover reasonable attorney fees and costs. This provision enables parents of limited resources to access legal assistance in pursuit of appropriate educational services for their special children. This presentation will define “prevailing party,” will offer suggestions and examples of retainer agreements and engagement letters that clearly outline the parties’ reliance on the fee-shifting provision of the IDEA, record-keeping requirements and recommendations related to the recovery of fees and costs, and litigating and negotiating attorney fees. A one-hour presentation will be followed by fifteen minutes of questions and discussion.
12:55 - 1:10 Advocacy Understanding and Breaking the School to Prison Pipeline: (1hour, 15 minutes) This session will discuss the define the impact of the school to Prison Pipeline for students with disabilities. We examine policies and practices that are directly and indirectly pushing students out of school and on a pathway to prison.
1:30 - 2:30 Attorneys Developing Your Special Education Practice (60 minutes). This presentation (not for CLE credit) will offer insight and guidance to attorneys interested in “growing” a special education practice. Community outreach, marketing, referral networks, and business practices will be addressed. Participants’ questions will be welcomed.
1:30 - 2:30 Advocacy Track: Advocating After Endrew (60 minutes) On March 22 2017 a stunning 8-0 decision in the case Endrew F. v. Douglas County School District, the U.S. Supreme Court ruled in favor of a higher standard of education for children with disabilities. This decision has the ability to expands the rights of special-education students and creates a nationwide standard for special education, and empowers parents as they advocate for their children in schools. This session will discussion and review the language in Endrew to help participate better advocate for children.
2:30 - 3:00 Q &A Closing Remarks. (30 minutes with all Presenters)